Texas, 2020Damaging Wind in Texas, April 4, 2020
April 4, 2020 · NWS BRO · 1 event in 1 county or zone
A long track supercell thunderstorm that originated across the South Texas Brush Country ranchlands of Jim Hogg County during the pre-dawn hours of April 4th moved steadily to the east, then southeast, while crossing rural northern Hidalgo County and central Willacy County before exiting the coast in northeast Cameron County. In small population centers of Willacy and northeast Cameron County, a…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long track supercell thunderstorm that originated across the South Texas Brush Country ranchlands of Jim Hogg County during the pre-dawn hours of April 4th moved steadily to the east, then southeast, while crossing rural northern Hidalgo County and central Willacy County before exiting the coast in northeast Cameron County. In small population centers of Willacy and northeast Cameron County, a combination of damaging straight line wind and large hail was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 4, 5:55 AM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Apr 4, 5:55 AM CST, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
655 AM CDT Sat Apr 4 2020
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Cold front temporarily stalled over NW portions of
Deep South Texas and is expected to slowly move through the region
later today. Flight conditions will be adverse today with a mix of
MVFR ceiling and some IFR patches this morning. Showers and
thunderstorms increase as the front progresses southeast. IFR
conditions with low ceilings, rain and drizzle developing around
sunset persisting into Sunday morning as the front passes moves
offshore. Light east winds turn north and may gusts up to 20
knots at times.
&&
.PREV DISCUSSION... /issued 350 AM CDT Sat Apr 4 2020/
SHORT TERM (Now through Sunday):A cold front extends north of
Zapata to NW of Corpus Christi to Victoria continuing northeast. The
front has not showed much southward movement the last 3 to 6 hours
with mid-level flow becoming increasingly westerly. Thunderstorms,
some strong, continue to develop along and just south of the
boundary with lingering instability and a decent mid-level jet (50-
60kts)enhancing the lift and supporting isolated updrafts. The
storms are impacting Zapata and Jim Hogg with heavy rainfall, and
brief incidences of small hail and gusty winds. Elsewhere across the
CWA and the RGV, nothing more then an isolated brief shower the last
6 hours.
Difficult forecast for the next 36 hours with a lot of uncertainty
with the front currently stationary north of the CWA. Global and Hi-
res models continue to be determined to move the front south of the
river late today into the evening hours. A series of weak
disturbances coupled with the density of the cool airmass as high
pressure builds in from the north should give the front have enough
oomph to push through, albeit taking it practically all day. Rain
chances remain relatively high but have been reduced somewhat with
best chances remaining north and west. Thunderstorms remain in the
forecast today with sufficient instability (1500 j/kg) and some
modest shear maintaining slight probability for a few updrafts. SPC
has removed our CWA from any severe risk but can not rule out a
strong storm with some small hail and local stronger gusts as is the
ongoing event over the Ranchlands as of this writing. Temperatures
to cool off or remain steady over the Ranchlands with a slow steady
climb for the RGV assuming the slow southward progress of the front
and the cloud cover remains dense and low enough to limit insolation
keeping temperatures near normal for the RGV.
The front is expected to move offshore this evening becoming
stationary south of river ovenight. Weak low pressure forms along
the front setting up a weak overrunning pattern. Cooler conditions
develop with areas of light rain and drizzle anticipated with
forecast soundings indicating a weak inversion and with a very moist
atmospheric column (1.9 inches pwat). Temperatures fall into the 50s
and 60s tonight and may recover into low to mid 70s except near 80
for the Lower Valley Sunday all depending on the front's position.
LONG TERM (Sunday Night through Friday): A stout 590dam mid-
level ridge centered over the southern Gulf of Mexico will
dominate the overall weather pattern through the long-term
period, keeping temperatures abnormally warm. Surface high
pressure across the Great Lakes region will shift southeastward
across the Mid-Atlantic region Sunday night through Monday
morning, turning winds back out of the southeast by mid-morning
Monday. A series of shortwave troughs will move through the
southwest flow aloft through the majority of the upcoming week,
producing a slight chance to a chance of showers and thunderstorms
each day. The best chances of precipitation will be focused along
and west of U.S. 281/I-69C where rainfall is very much needed due
to the extreme/exceptional drought. The next cold front is
forecast to push through the CWA Friday morning or afternoon, with
exact timing still questionable. The front and upper-level
perturbations should increase precipitation chances CWA-wide.
Temperatures behind the front are expected to drop down near
seasonal average.
MARINE: Now through Sunday...A modest cold front to work its way
slowly south through the coastal waters low this evening and
tonight. High pressure to build into the NW Gulf increasing winds
from the north to northeast. Winds and seas are expected to
increase with a short duration of Small Craft Advisory conditions
tonight into early Sunday. There are some indications that the
front may stall along the coast or possibly not move through the
entire area with winds and seas not reaching SCA potential. With
this mentioned will not issue a SCA at this time and will continue
to monitor the fronts progress. Showers and thunderstorms may
increase in coverage later today and this evening as the front
approaches.
Sunday Night through Friday...Light to moderate east to southeast
winds and low to moderate seas will prevail through much of the
long-term period, with weak high pressure/pressure gradient in
place across the Gulf of Mexico. The next cold front is forecast
to push through Friday morning or afternoon, with lots of
uncertainty associated with the front at this time. At the moment,
Small Craft Exercise Caution conditions are forecast to develop
behind to the front on Friday. Otherwise, adverse marine
conditions are not expected in the long-term period.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
59/99
Hazardous weather outlook, Apr 4, 4:38 AM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
538 AM CDT Sat Apr 4 2020
TXZ248>257-351-353-051045-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
538 AM CDT Sat Apr 4 2020
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
A few strong thunderstorms are possible producing gusty winds,
small hail, brief heavy rainfall and frequent lightning. Localized
nuisance flooding of low-lying and flood prone areas are possible
where heavy rain persists.
There is a moderate risk of rip currents along area beaches.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
An elevated risk of rip currents is possible at area beaches
along the Lower Texas coast Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-051045-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
538 AM CDT Sat Apr 4 2020
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
Small Craft advisories may be necessary for the Gulf waters
tonight and early Sunday morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Small Craft advisories may be necessary for the Gulf waters
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 4, 4:31 AM CST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Brownsville TX
531 AM CDT Sat Apr 4 2020
TXZ249-041115-
Jim Hogg TX-
531 AM CDT Sat Apr 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JIM HOGG COUNTY
UNTIL 615 AM CDT...
At 531 AM CDT, Doppler radar was tracking a strong thunderstorm near
Agua Nueva, moving east at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Agua Nueva, San Rafael Ranch Airport and Puesta Del Sol Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2696 9842 2693 9842 2679 9846 2679 9880
2699 9876
TIME...MOT...LOC 1031Z 282DEG 20KT 2689 9870
59Special weather statement, Apr 4, 6:33 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Brownsville TX
733 AM CDT Sat Apr 4 2020
TXZ252-041300-
Starr TX-
733 AM CDT Sat Apr 4 2020
...SPECIAL WEATHER STATEMENT...
At 732 AM CDT, Doppler radar was tracking a strong thunderstorm near
Los Garzas, or 8 miles southwest of Rio Grande City, moving
northeast at 25 mph.
Winds in excess of 30 mph will be possible with this storm in
addition to occasional cloud to ground lightning.
Locations impacted include...
Rio Grande City, Sullivan City, La Rosita, Garciasville, La Grulla,
Starr County Memorial Hospital, La Puerta, Ringgold Middle School, La
Victoria and Los Alvarez.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2626 9868 2627 9872 2628 9870 2629 9871
2630 9875 2631 9874 2633 9875 2633 9879
2637 9880 2635 9890 2639 9893 2637 9894
2638 9895 2640 9895 2652 9887 2636 9853
2626 9859 2625 9862 2626 9862 2624 9867
TIME...MOT...LOC 1232Z 256DEG 23KT 2627 9888
CBSpecial weather statement, Apr 4, 6:40 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Brownsville TX
740 AM CDT Sat Apr 4 2020
TXZ254-256-041330-
Coastal Willacy TX-Inland Willacy TX-
740 AM CDT Sat Apr 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KENEDY...NORTHEASTERN
HIDALGO...NORTHWESTERN CAMERON AND WILLACY COUNTIES UNTIL 830 AM
CDT...
At 740 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lasara, moving southeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Raymondville, Lyford, Lasara, Sebastian, San Perlita, Reber Memorial
Library, Porfirio, Raymondville High School, Raymondville Police
Department and Willamar.
LAT...LON 2630 9756 2635 9786 2643 9786 2643 9791
2645 9800 2653 9799 2653 9796 2655 9797
2661 9796 2660 9786 2660 9744
TIME...MOT...LOC 1240Z 297DEG 26KT 2652 9788
CBThunderstorm Wind, Willacy
- When
- April 4, 8:28 AM CST to 8:34 AM CST
- Where
- Willacy County, 3.08 mi WSW of San Perlita to 2.76 mi ESE of San Perlita
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 26.483, -97.696
A mini-supercell thunderstorm rolled through central and southeastern Willacy County a little more than an hour after sunrise, and produced damaging winds near San Perlita and on nearby ranches around 830 AM CDT. One residence in San Perlita, fully exposed to the northwest, sustained significant damage when its poorly constructed roof lifted off. The residence was a mobile home with a separate addition on a pier/block foundation. Nearby damage was noted along an 5.28 mile stretch of State Highway 186, with more than a dozen wooden power poles broken, uprooted, or leaning. Nearly all of the broken poles showed notable rot at the breakpoint, and others were only anchored in shallow soil. In total, county Emergency Management mentioned a total of 26 poles were damaged. The survey revealed a range of estimated wind speeds from 61 to 70 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in California, April 4 to 6, 202020 events
- Flash Flood and Heavy Rain in Hawaii, April 4 to 6, 20209 events
- Winter Weather and Heavy Rain in California, April 4 to 6, 20208 events
- Blizzard and Heavy Snow in Alaska, April 4 to 6, 20205 events
- Blizzard in Alaska, April 4 to 6, 20204 events
- Coastal Flood in Maryland, April 4 to 5, 20203 events
- Flood in Maine, April 4, 20201 event
- Marine Thunderstorm Wind in Gulf of Mexico, April 4, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888249.